8 Medication Mistakes Parents Make
Parents are always so upset when their child is sick and the next point of call when a child is sick is medication whether prescribed by the doctor or bought over-the-counter as long as it relieves their child of the pain.
However, parents sometimes overdo things when giving their child medication, their intention is often to quickly reduce their child's discomfort sometimes they end up making medication mistakes which could do more harm than good on their child’s health.
And here are the 8 most common mistakes parents make;
1. Over-medicating a common cold
You hate that your child doesn't sleep at night so you buy a cough and cold drugs at the nearest pharmacy what you don't know is the medication will only relieve a runny nose, it won;t actually affect the illness. Then there are combination drugs which contain the same ingredient like buying a drug that already contain paracetamol and then buying panadol, this means you're giving your child a double dose and this may be harmful.
Try natural remedies to relieve the symptoms of cold and never give your child two different drugs unless on your doctor's orders.
2. Stopping a course of antibiotics early
Your child is sick then you buy antibiotics but before she finish using the drug she got better so you stop using it, many of us are guilty of this mistake. Antibiotics kill the germs that cause infection but if you stop it before completing the full dose, chances are the germs might not be completely eradicated.
3. Giving medication for ‘non-health’ purposes
I'm sure you've given your child a drug because it's sweet and it makes him fall asleep and you definitely want him to sleep off. Researchers say the opposite might be the case. This drugs might make them hyperactive.
4. Calculating the dose of medicine based on the child’s age, rather than weight
This usually leads to overdose or underdose none of which is favourable. The weight of a child will determine how quickly they'll metabolise medications and not their age. More attention should be paid to medication if your child is overweight or underweight for his age. Overweight kids might need more medicine than what is written on the label.
Remind your doctor to calculate the weight of your child before writing out a prescription if your child is overweight or underweight. Also, if your child's weight is higher or lower than what's on the label of the drugs, talk to your paediatrician.
5. Not measuring medication properly
If you see a teaspoon on the leaflet of the drugs, it's not the regular kitchen spoon they are talking about. A kitchen spoon is bigger and using it might lead to overdose. If you don't have a baby spoon, then make use of syringe instead. When drugs are measured in millilitres instead of in teaspoons or tablespoons, the risk of overdosing is reduced.
6. Over-medicating on the same medicine
Your kid is purging so you give him half of flagil, an hour later he's still purging, you give him another full one, this leads to overdose which can be harmful to your child's health. Do not give your child more than 4 doses of paracetamol in 24 hours. And wait for drugs to take their effect before administering another.
7. Medicating for low-grade fever
When your child has a fever, it means his body is fighting hard against infection, if your child has a low fever, avoid giving him medications, try soaking a towel with cold water and massaging his body with it instead of giving him medication. Allow his body fight the bug on it's own, this will help his immune system. If your child becomes cranky, use medication for pain relief.
If a newborn has any sort of fever, get medical attention immediately.
8. Mixing traditional remedies and pharmaceutical drugs
The two have different ways of working so they might not work together for a particular condition and might interact in a harmful way.
If your child is on traditional drugs and your doctor prescribe tell your doctor about the traditional drugs so he can determine if the drugs can interact fine.
Mamalette! Did you ever make any medication mistake? How did you handle the situation? Comment below let's learn from your experience!